Tornadoes · United States · Alabama · 2014

EF2 tornado, Inland Jct to Oneonta Robbins Arpt, Alabama, April 28, 2014

From Inland Jct to Oneonta Robbins Arpt, this EF2 tornado ran 14.6 miles across Blount and St. Clair counties on April 28, 2014, touching down at 12:24 AM CDT and reaching 1,300 yards wide. It killed nobody and injured 2.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF2
Date
April 28, 2014
Touchdown
12:24 AM CDT (05:24 UTC)
Lifted
12:43 AM CDT (05:43 UTC)
On the ground
19 minutes
Path length
14.6 miles (23.5 km)
Path width
1,300 yards (1189 m)
Deaths
0
Injuries
2
Counties
Blount and St. Clair counties
Touchdown point
33.799, -86.540
Lift-off point
33.947, -86.365
Record number
1404282324-01

The damage survey

104 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 130 mph.

  • multiple roof damage at entrance of neighborhood
  • hundreds of trees uprooted or snapped
  • Large hardwood in lowlands uprooted towards track. right edge
  • CMU garage wall collapsed as well. Move point to the E based on Satellite house and garage by road

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A large scale severe weather event began Saturday, April 26 and ended Wednesday, April 30th, producing several waves of severe weather from the Central Plains eastward through the Deep South, and across a significant portion of the eastern United States. Strong and violent tornadoes, very large hail, flash flooding, and damaging straight line winds accompanied this dynamic storm system. The most tornadoes occurred across the Deep South as the system moved into Mississippi and Alabama on Monday, April 28th. Supercell thunderstorms developed during the afternoon over eastern Mississippi and northwest Alabama in the warm sector well ahead of a cold front. The activity slowly spread east and southeast overnight, with this wave of severe storms ending early Tuesday morning. Storms redeveloped late Tuesday afternoon and moved into Central Alabama. A large area of rainfall across the northern Gulf Coast limited the amount of instability across the area, and storms remained below severe limits. The last wave of severe weather occurred early Wednesday morning across the south as an isolated storm produced large hail, as the system finally pulled east of the area.

The tornado strengthened as it moved into southeast Blount County, near Golden Lake, and tracked along County Road 24. Some of the most extensive damage occurred just north of Pine Mountain Road, where winds were estimated at 130 mph. At this location, a home that was under construction but almost completely finished, was swept off its foundation and thrown about 50 yards into a lake. A small utility trailer was also thrown about 25 to 50 yards. Dozens of trees were either snapped or uprooted as well. The tornado tracked northeast, parallel to Inland Lake, snapping and uprooting thousands of trees and causing significant damage to two homes on Pine Mountain Rd near Cut Off Rd. A single wide and double wide manufactured home were completely destroyed on Dumas Bridge Road, and at this location there were two injuries. The tornado continued northeastward and crossed Highland Lake with a width of 1000 yds, snapping or uprooting every tree in its path. On the shores of the lake, several homes received major damage directly from tornadic winds. On Echo Lane, a well-built single family home had its roof completely removed, while 2-by-6 exterior walls remained standing, and non-load bearing walls were buckled. The neighboring home also had its roof torn off with some exterior walls collapsed. A three story home across the slough had major structural damage and was partially shifted off its foundation. Along the north shore of Highland Lake, the tornado continued snapping and uprooting trees, and damaging several more homes. The tornado weaken slightly as it crossed County Road 29 and Rogers Rd, with tree damage becoming more sporadic. However, several homes sustained significant damage in these locations. The tornado took a slight turn to the right and continued to weaken as it crossed County Road 20 and U.S. Highway 231. Northeast of U.S. Highway 231, six chicken barns were destroyed along Montgomery Drive. The tornado narrowed and lifted northeast of Hutchins Drive near the Blount and Etowah County line.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Apr 28, 6:45 PM CDT, 5 hours 39 minutes earlier.

Area forecast discussion, Apr 28, 6:45 PM CDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT MON APR 28 2014

.UPDATE...
FOR 00Z AVIATION.

&&

.DISCUSSION...

RAPID DESTABILIZATION IS HAPPENING IN THE WARM MOIST BOUNDARY LAYER.
CLOUD COVER IS SCATTERED TO BROKEN ACROSS THE FORECAST AREA AND
TEMPERATURES HAVE WARMED SIGNIFICANTLY UP INTO THE LOW TO MID 80S
ACROSS THE FORECAST AREA WITH DEWPOINTS IN THE MID 60S TO NEAR 70.
THESE CONDITIONS HAVE YIELDED EXTREME SBCAPE VALUES OF NEAR 2000
TO 3000 J/KG. THE 18Z BMX SOUNDING INDICATES THAT THE CAP SHOULD
BE GONE BY NOW WITH TEMPERATURES CURRENTLY IN THE 80S. THE 0-1 KM
SRH IS CURRENTLY AROUND 100-200 M2/S2 ACROSS THE FORECAST AREA. WE
WILL HAVE TO WATCH THE LOW LEVEL SHEAR CAREFULLY TONIGHT AS THE
MODELS DIFFER ON HOW MUCH THE SHEAR RAMPS UP OVER THE AREA. MOST
OF THE HI-RES MODELS HAVE BEEN INDICATING A SECONDARY LOW
DEVELOPING JUST TO THE NORTHWEST THAT CAUSES THE WIND FIELDS TO
BECOME MORE SOUTH-SOUTHEASTERLY ACROSS THE FORECAST AREA. IF THIS
WERE TO HAPPEN 0-1 KM SRH VALUES WOULD BUMP UP ANYWHERE FROM
250-400 M2/S2. EXPECT THE CAPE WILL DECREASE SOME WITH THE LOSS
OF DAYTIME HEATING BUT THIS SHOULD NOT PLAY A MAJOR FACTOR IN
LIMITING THE THREAT. DUE TO THE COMBINATION OF THE SEVERE WEATHER
PARAMETERS A STRONG TO VIOLENT TORNADO CANNOT BE RULED OUT OVER
NORTHWESTERN PORTIONS OF THE FORECAST AREA. IN ADDITION...THE SPC
HAS UPGRADED THE SWODY1 TO A HIGH RISK ACROSS PORTIONS OF
NORTHWESTERN ALABAMA. THE MAIN THREAT AREA WILL BE OVER THE
NORTHWESTERN HALF OF CENTRAL ALABAMA BUT CANNOT RULE OUT SEVERE
STORMS OR A TORNADO FURTHER TO THE EAST. THE LOW LEVEL JET WILL
BEGIN TO WEAKEN LATE TONIGHT AND TOWARDS SUNRISE AND THUNDERSTORMS
SHOULD BEGIN TO WEAKEN ACROSS THE SOUTHEAST COUNTIES. THIS IS A
VERY SERIOUS THREAT AND SHOULD BE TAKEN AS SO. PLEASE BE SURE THAT
YOU HAVE MULTIPLE WAYS TO RECEIVE SEVERE WEATHER ALERTS. DANGEROUS
SEVERE WEATHER IS EXPECT THIS EVENING AND INTO THE OVERNIGHT
HOURS. PLEASE HAVE ALERT SYSTEM THAT CAN WAKE YOU UP DURING THE
MIDDLE OF THE NIGHT LIKE A NOAA WEATHER RADIO.

THE THREAT TOMORROW LOOKS VERY SIMILAR TO TODAY. MODELS HAVE BEEN
MORE PROGRESSIVE WITH THE LINE OF SEVERE THUNDERSTORMS AND HAVE
PUSHED IT THROUGH THE FORECAST AREA NEAR DAYBREAK TOMORROW. IF
THIS WERE TO HAPPEN...WE COULD SEE SOME BREAKS IN THE CLOUDS
TOMORROW AS ANOTHER SHORTWAVE TROUGH ROTATES THROUGH THE BROAD
UPPER LEVEL LOW. SBCAPE VALUES ONCE AGAIN PUSH UP TO 2000-3000
J/KG WITH AN INCREASE IN THE LOW LEVEL JET DUE TO THE INCOMING
SHORTWAVE TROUGH. THUNDERSTORMS WILL DEVELOP WITH THE DIVERGENT
FLOW ALOFT AND EXTREME INSTABILITY. SEVERE STORMS WILL BE POSSIBLE
ONCE AGAIN WITH TORNADOES...DAMAGING WINDS...LARGE HAIL AND
FLOODING POSSIBLE ONCE AGAIN. THERE ARE STILL SOME UNCERTAINTIES
BECAUSE THE THREATS ARE CONDITIONAL ON HOW THE SYSTEM EVOLVES
TONIGHT. REGARDLESS...THESE TWO THREATS SHOULD BE TAKEN VERY
SERIOUSLY...WE HAVE NOT HAD AN EVENT LIKE THIS IN CENTRAL ALABAMA
IN SOMETIME.

05/MA

&&

.AVIATION...
00Z TAF DISCUSSION.

THE MAIN LINE OF SHOWERS AND THUNDERSTORMS COMES LATER TONIGHT
DURING THE EVENING AND OVERNIGHT HOURS. ALL TYPES OF SEVERE
WEATHER WILL BE POSSIBLE WITH STRONG DAMAGING WINDS...LARGE HAIL
AND TORNADOES. FURTHER UPDATES WILL REFINE THE TIMING OF THE LINE
OF THUNDERSTORMS.

NOTE...THE NATIONAL WEATHER SERVICE IS NOW ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECASTS WILL BE ISSUED THROUGH AT LEAST
MAY 8TH 00Z. DUE TO THE LIMITED AVAILABILITY OF OBSERVATIONS...
KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE END OF THE FORECAST.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  81  62  75  50 / 100  90  80  30  10
ANNISTON    68  80  64  75  51 / 100  90  80  40  10
BIRMINGHAM  67  81  60  75  50 / 100  90  80  30  10
TUSCALOOSA  66  82  59  75  49 / 100  90  60  20  10
CALERA      68  82  62  75  51 / 100  90  80  30  10
AUBURN      69  80  67  75  54 /  80 100  80  60  20
MONTGOMERY  71  82  68  79  55 /  90 100  80  60  20
TROY        71  80  69  78  55 /  60  90  80  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ALL OF CENTRAL
ALABAMA.

&&
Hazardous weather outlook, Apr 28, 11:40 PM CDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1140 PM CDT MON APR 28 2014

ALZ011>015-017>050-291200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1140 PM CDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A SIGNIFICANT THREAT OF SEVERE WEATHER...INCLUDING STRONG
TORNADOES...WILL CONTINUE TO PROGRESS EASTWARD ACROSS CENTRAL
ALABAMA OVERNIGHT. DAMAGING WINDS...LARGE HAIL...AND FLASH FLOODING
ARE ALL POSSIBLE. THE THREAT AREA WILL BE GENERALLY EAST OF A JASPER
TO LIVINGSTON LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE FOR ALL OF CENTRAL
ALABAMA STARTING AROUND 3 PM TUESDAY AFTERNOON AND LASTING THROUGH
TUESDAY NIGHT.  TORNADOES...DAMAGING WINDS...LARGE HAIL...AND FLASH
FLOODING WILL ALL BE POSSIBLE WITH THIS ROUND OF SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
TONIGHT THROUGH TUESDAY NIGHT.

08/MK

In the hours before

Local storm report, Apr 28, 8:50 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
850 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TSTM WND DMG     1 SW STAR               33.67N 88.18W
04/28/2014                   LAMAR              AL   AMATEUR RADIO

            NUMEROUS TREES DOWN ALONG COUNTY ROAD 9 FROM THE STAR
            COMMUNITY TO THE STATE LINE. POSSIBLE TORNADO.

&&

KLAWS
Local storm report, Apr 28, 9:01 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
901 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     5 E JASPER              33.85N 87.18W
04/28/2014                   WALKER             AL   AMATEUR RADIO

            DAMAGE ALONG HWY69 NEAR GRAVES PATE RD IN BOLDO. ROOF IN
            THE ROAD. TREES AND POWERLINES DOWN.

&&

KLAWS
Local storm report, Apr 28, 9:04 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
904 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     FUNNEL CLOUD     2 W SIPSEY              33.82N 87.12W
04/28/2014                   WALKER             AL   TRAINED SPOTTER

&&

KLAWS
Local storm report, Apr 28, 9:07 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     4 NNE BLUFF             33.88N 87.89W
04/28/2014                   FAYETTE            AL   BROADCAST MEDIA

            TREES DOWN ALONG HWY 107 BETWEEN CR 51 AND CR 36.
            POSSIBLE TORNADO

&&

KLAWS
Local storm report, Apr 28, 10:41 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1041 PM CDT MON APR 28 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1003 PM     TORNADO          1 NW KIMBERLY           33.77N 86.81W
04/28/2014                   JEFFERSON          AL   911 CALL CENTER

            CONFIRMED TORNADO ON THE GROUND. KIMBERLY FIRE DEPARTMENT
            DESTROYED.

1009 PM     TORNADO          5 SSE TUSCALOOSA        33.14N 87.54W
04/28/2014                   TUSCALOOSA         AL   EMERGENCY MNGR

            TORNADO CONFIRMED CROSSING BEAR CREEK ROAD.

1018 PM     TORNADO          1 S GRAYSVILLE          33.62N 86.97W
04/28/2014                   JEFFERSON          AL   911 CALL CENTER

            CONFIRMED TORNADO. DAMAGE OCCURRED TO THE KANGEROO GAS
            STATION OFF OF HIGHWAY 78.

&&

JTALLEY
Local storm report, Apr 29, 12:13 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1213 AM CDT TUE APR 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     8 N HAMILTON            34.26N 87.98W
04/28/2014                   MARION             AL   911 CALL CENTER

            HOUSES DAMAGED ALONG CR 32 IN THE SHILOH COMMUNITY NORTH
            OF HAMILTON...511 COUNTY ROAD 32. POSSIBLE TORNADO

0559 PM     TSTM WND DMG     6 NE WESTON             34.22N 87.97W
04/28/2014                   MARION             AL   EMERGENCY MNGR

            TREES DOWN AND BARN BLOWN DOWN NORTH OF HAMILTON.
            POSSIBLE TORNADO DAMAGE.

0633 PM     TSTM WND DMG     1 SW STAR               33.67N 88.18W
04/28/2014                   LAMAR              AL   AMATEUR RADIO

            NUMEROUS TREES DOWN ALONG COUNTY ROAD 9 FROM THE STAR
            COMMUNITY TO THE STATE LINE. POSSIBLE TORNADO.

0658 PM     TSTM WND DMG     5 N ETHELSVILLE         33.49N 88.23W
04/28/2014                   PICKENS            AL   FIRE DEPT/RESCUE

            HOME COLLAPSED, CAMPER TRAILER BLOWN AWAY, PERSONS
            TRAPPED ALONG CASTON RD, NEAR COUNTY ROAD 53. FIRE RESCUE
            ON THE SCENE.

0708 PM     TSTM WND DMG     4 NNE BLUFF             33.88N 87.89W
04/28/2014                   FAYETTE            AL   BROADCAST MEDIA

            TREES DOWN ALONG HWY 107 BETWEEN CR 51 AND CR 36.
            POSSIBLE TORNADO

0738 PM     TSTM WND DMG     5 ESE WINFIELD          33.91N 87.71W
04/28/2014                   FAYETTE            AL   EMERGENCY MNGR

            ROOF BLOWN OFF HOME IN GLEN ALLEN

0755 PM     TORNADO          5 W ELDRIDGE            33.92N 87.71W
04/28/2014                   MARION             AL   911 CALL CENTER

            TORNADO REPORTED BY PUBLIC TO 911 CENTER OF TORNADO ON
            GROUND ALONG HWY 118 WEST OF ELDRIDGE.

0840 PM     TSTM WND DMG     5 E JASPER              33.85N 87.18W
04/28/2014                   WALKER             AL   AMATEUR RADIO

            DAMAGE ALONG HWY69 NEAR GRAVES PATE RD IN BOLDO. ROOF IN
            THE ROAD. TREES AND POWERLINES DOWN.

0843 PM     FUNNEL CLOUD     2 W SIPSEY              33.82N 87.12W
04/28/2014                   WALKER             AL   TRAINED SPOTTER

1003 PM     TORNADO          1 NW KIMBERLY           33.77N 86.81W
04/28/2014                   JEFFERSON          AL   911 CALL CENTER

            CONFIRMED TORNADO ON THE GROUND. KIMBERLY FIRE DEPARTMENT
            DESTROYED.

1009 PM     TORNADO          5 SSE TUSCALOOSA        33.14N 87.54W
04/28/2014                   TUSCALOOSA         AL   EMERGENCY MNGR

            TORNADO CONFIRMED CROSSING BEAR CREEK ROAD.

1018 PM     TORNADO          1 S GRAYSVILLE          33.62N 86.97W
04/28/2014                   JEFFERSON          AL   911 CALL CENTER

            CONFIRMED TORNADO. DAMAGE OCCURRED TO THE KANGEROO GAS
            STATION OFF OF HIGHWAY 78.

&&

08

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 00:00Z

5.4 hours before the tornado, 83 km from the path. April 29, 2014.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1160 joules per kilogram, CIN -40, lifted condensation level 1240 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-04-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 236 square meters per square second, 0 to 6 km bulk shear 59 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-40 J/kg
Surface CAPE
1755 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
236 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
1.6
Supercell composite
9.6
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 12:00Z

6.6 hours after it, 83 km from the path. April 29, 2014.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 22 joules per kilogram, CIN -219, lifted condensation level 1562 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-04-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 3 square meters per square second, 0 to 6 km bulk shear 80 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-219 J/kg
Surface CAPE
308 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
80 kt
0-1 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Gadsden Municipal (Awos) (GAD), 35 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Birmingham radar (KBMX), 83 km away, was scanning. The volume nearest the touchdown began at 05:22 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2014 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of April 28, 2014

52 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 283:09 AM CDTEF2Bossier Parish, LA5.1550$1.0 million
April 286:46 AM CDTEF0Shelby, TN1.575$25,000
April 2812:36 PM CDTEF1White, TN2.0100$30,000
April 281:57 PM CDTEF0Yazoo, MS0.250
April 282:38 PM CDTEF3Lee, MS31.044032$18 million
April 282:51 PM CDTEF1Montgomery, MS3.4100$70,000
April 283:51 PM CDTEF4Louisville tornado, MS33.41,3201084$117 million
April 283:56 PM CDTEF1Franklin, AL3.2100
April 284:47 PM CDTEF3Limestone, AL15.6600230
April 284:56 PM CDTEF1Warren, MS4.72001$400,000
April 285:10 PM CDTEF2Obion, TN to KY12.11501$280,000
April 285:14 PM CDTEF1Oktibbeha, MS7.1100$45,000
April 285:20 PM CDTEF1Hinds, MS13.8500$500,000
April 285:38 PM CDTEF0Marion, AL7.7100$15,000
April 285:39 PM CDTEF1Lowndes, MS0.6100$25,000
April 285:46 PM CDTEF0Hickman, KY1.025$2,000
April 285:48 PM CDTEF1Hinds, MS10.9300$350,000
April 285:50 PM CDTEF1Madison, AL8.9100
April 285:53 PM CDTEF2Lowndes, MS10.3300$700,000
April 286:00 PM CDTEF1Madison, MS3.8200$450,000
April 287:00 PM EDTEF2Troup, GA5.7150$41,000
April 286:08 PM CDTEF1Lowndes, MS6.3250$700,000
April 286:09 PM CDTEF2Lincoln, TN9.5250
April 286:13 PM CDTEF0Madison, MS0.875$50,000
April 286:19 PM CDTEF1Lowndes, MS to AL10.0500$500,000
April 286:27 PM CDTEF3Hinds, MS29.7400110$13 million
April 286:38 PM CDTEF2Lowndes, MS to AL14.35005$500,000
April 287:08 PM CDTEF1Leake, MS5.0100$400,000
April 287:35 PM CDTEF1Fayette, AL7.0350$250,000
April 287:36 PM CDTEF3Scott, MS4.31503$700,000
April 287:54 PM CDTEF1Newton, MS9.6150$300,000
April 288:09 PM CDTEF3Lincoln, TN26.85002
April 288:12 PM CDTEF2Newton, MS5.6400$750,000
April 288:18 PM CDTEF1Jackson, AL6.1100
April 288:35 PM CDTEF1Newton, MS13.1100$275,000
April 288:40 PM CDTEF1Walker, AL2.4150
April 289:30 PM CDTEF1Sumter, AL1.0150
April 289:39 PM CDTEF3Cullman, AL8.9350
April 289:40 PM CDTEF3Jones, MS10.588015$1.6 million
April 289:59 PM CDTEF1Tuscaloosa, AL12.51,50013
April 2810:00 PM CDTEF1Jefferson, AL8.88004
April 2811:05 PM EDTEF1Whitfield, GA3.4100$30,000
April 2811:05 PM EDTEF1Bradley, TN0.6100$90,000
April 2810:09 PM CDTEF2Wayne, MS9.2250$1.0 million
April 2810:13 PM CDTEF2Jefferson, AL5.51,8003
April 2810:55 PM CDTEF1Tuscaloosa, AL4.5675
April 2811:00 PM CDTEF1Jefferson, AL7.6913
April 2811:16 PM CDTEF2Jefferson, AL5.1600
April 2811:22 PM CDTEF1Blount, AL7.81,000
April 2812:15 AM CDTEF1Clarke, AL0.3200$5,000
April 2812:32 AM CDTEF3Etowah, AL11.7600
April 2812:54 AM CDTEF2DeKalb, AL2.5200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.